Alert archive / New Hampshire / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Gray, ME

July 28, 2019Coos County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 28, 2019, 3:12 PM EDT for Coos County, New Hampshire. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2019, 3:12 PM EDT (19:12 UTC)
Expired
Jul 28, 2019, 5:09 PM EDT
In force
117 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Coos County, NH

The radar

The Burlington radar (KCXX), 140 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WGUS51 KGYX 281912
FFWGYX
NHC007-282215-
/O.NEW.KGYX.FF.W.0003.190728T1912Z-190728T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
312 PM EDT Sun Jul 28 2019

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  East central Coos County in northern New Hampshire...

* Until 615 PM EDT.

* At 312 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Colebrook. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Colebrook, Errol, Dixville, Columbia, Clarksville, Stewartstown and
  Wentworth Location.

This also includes...
  Dixville Notch State Park and Coleman State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4484 7155 4485 7156 4491 7150 4493 7151
      4496 7152 4498 7153 4501 7118 4482 7118
      4480 7157 4482 7158

$$

Kimble
3 follow-up statements
334 
WGUS71 KGYX 281939
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
339 PM EDT Sun Jul 28 2019

NHC007-282215-
/O.CON.KGYX.FF.W.0003.000000T0000Z-190728T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coos NH-
339 PM EDT Sun Jul 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
EAST CENTRAL COOS COUNTY...

At 338 PM EDT, Doppler radar indicated that the original 
thunderstorms which produced the very heavy rainfall had weakened 
and moved eastward. Up to two inches of rain has already fallen. 
Additional thunderstorms are likely to add to the flash flooding 
threat.

Some locations that will experience flooding include...
Colebrook, Errol, Dixville, Columbia, Clarksville, Stewartstown and
Wentworth Location.

This also includes...
  Dixville Notch State Park and Coleman State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4484 7155 4485 7156 4491 7150 4493 7151
      4496 7152 4498 7153 4501 7118 4482 7118
      4480 7157 4482 7158

$$

Kimble
713 
WGUS71 KGYX 282017
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
417 PM EDT Sun Jul 28 2019

NHC007-282215-
/O.CON.KGYX.FF.W.0003.000000T0000Z-190728T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coos NH-
417 PM EDT Sun Jul 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
EAST CENTRAL COOS COUNTY...

At 416 PM EDT, Doppler radar indicated the heavy rain was coming to 
an end across the warned area. However, flash flooding will remain a 
threat until waters recede.

Some locations that will experience flooding include...
Colebrook, Errol, Dixville, Columbia, Clarksville, Stewartstown and
Wentworth Location.

This also includes...
  Dixville Notch State Park and Coleman State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4484 7155 4485 7156 4491 7150 4493 7151
      4496 7152 4498 7153 4501 7118 4482 7118
      4480 7157 4482 7158

$$

Kimble
502 
WGUS71 KGYX 282109
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
509 PM EDT Sun Jul 28 2019

NHC007-282119-
/O.CAN.KGYX.FF.W.0003.000000T0000Z-190728T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coos NH-
509 PM EDT Sun Jul 28 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL COOS COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4484 7155 4485 7156 4491 7150 4493 7151
      4496 7152 4498 7153 4501 7118 4482 7118
      4480 7157 4482 7158

$$

Kimble

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:55 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 28, 2:55 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Gray ME
255 PM EDT Sun Jul 28 2019

.SYNOPSIS...
A weak frontal boundary will move south across the region this
evening, generating showers and thunderstorms. The front won't
result in much of an airmass change though. Expect to see
gradually increasing temperatures and humidity through Tuesday
when another frontal boundary moves through. This front will
bring another chance of showers and thunderstorms Tuesday
evening into Wednesday with cooler air arriving behind it for
the last part of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Primary focus of the near term will be on showers and
thunderstorms moving across the forecast area. A weak surface
boundary is dropping south out of Canada this afternoon and will
wash out over the coastal plain later this evening. Strong
surface heating and relatively high surface dewpoints is
resulting in MLCape values of 1000-1500j/kg. That being said,
there is very little directional or speed shear aloft. A
weakening mid level shortwave is moving through the area as
well. This all combines to produce a decent environment for
convection, but not a strong enough environment for widespread
severe thunderstorms. Expect gusty winds to by the primary
threat and SPC has placed us in a marginal area for severe. One
or two cells may develop enough structure to warrant a warning
this evening.

As the upper level support for storms races off to the east this
evening, expect to see storms quickly die off before midnight.
Due to the remaining low level moisture though, we will likely
see areas of fog develop again tonight in favored valley
locations.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Upper level flow becomes more zonal on Monday morning with a
weak mid level ridge building over northern New England. This
should be enough stability to keep the weather quiet. Upper
level flow shifts to the southwest overnight on Monday,
resulting in warmer temperatures moving in and prepping us for
the next system.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A frontal system will approach from the west on Tuesday. Strong
southwest flow ahead of the system should allow for the warmest
temperatures of the forecast period. Locations in southern New
Hampshire and the coastal plain of Maine will see temperatures
climb into the lower 90s, with 80s further inland. The frontal
boundary is relatively slow moving and looks like it should
cross the region during the overnight hours Tuesday night and
into Wednesday. This timing would keep the weather primarily
showers with isolated thunderstorms and should limit any severe
thunderstorm activity. Once the system clears the coast on
Wednesday, high pressure and cooler temperatures prevail for
Thursday and Friday before another system arrives on Saturday.
The system on Saturday currently looks like it should move out
of the mid-Atlantic states on Saturday and across the region by
Sunday morning.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term...Showers and thunderstorms this evening will produce
some areas of MVFR. There will likely be some valley fog tonight
as well that will generate some IFR/LIFR conditions at a few of
the TAF sites. Otherwise, tomorrow looks mainly VFR.

Long Term...Mainly VFR conditions expected, with MVFR/IFR
conditions expected on Tuesday as a frontal boundary moves
through.

&&

.MARINE...
Short Term...No Flags but winds may briefly approach sca levels
this evening.

Long Term...No flags expected.

&&

.EQUIPMENT...
The Sugarloaf NWR transmitter is off the air until further
notice. This will be an extended outage as the tower, which was
severely damaged in a winter storm, is rebuilt.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

Pohl
Hazardous weather outlook, Jul 28, 3:16 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
316 AM EDT Sun Jul 28 2019

MEZ007>009-012>014-NHZ001>006-290730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
316 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

Expect showers and thunderstorms to develop this afternoon. Although
storms are not expected to reach severe limits, some could produce
gusty winds, small hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More showers and thunderstorms are possible Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>152-154-290730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required.

ANZ153-MEZ018>028-NHZ007>015-290730-
Casco Bay-Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
316 AM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, New Hampshire, central
New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More showers and thunderstorms are possible Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required.

In the hours before

Special weather statement, Jul 28, 2:02 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gray ME
202 PM EDT Sun Jul 28 2019

MEZ008-009-013-014-281830-
Southern Franklin-Southern Somerset-Northern Franklin-Central
Somerset-
202 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET AND EAST
CENTRAL FRANKLIN COUNTIES...

At 202 PM EDT, a strong thunderstorm was located near Kingfield, or
18 miles north of Farmington, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kingfield, Carrabassett Valley, Phillips, Anson, Embden, Avon,
Concord, Lexington, Mount Abram, Freeman, New Portland, Salem,
Pleasant Ridge Plantation, Highland Plantation, Strong and New
Vineyard.

This also includes...
  Mount Abraham and Spaulding Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4483 7027 4500 7035 4511 6998 4487 6987
TIME...MOT...LOC 1802Z 251DEG 26KT 4494 7021

Kimble
Special weather statement, Jul 28, 2:16 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Gray ME
216 PM EDT Sun Jul 28 2019

MEZ009-014-281830-
Southern Somerset-Central Somerset-
216 PM EDT Sun Jul 28 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

At 215 PM EDT, a strong thunderstorm was located 9 miles north of
Bingham, or 22 miles southwest of Greenville, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Caratunk Plantation, Bald Mountain, Mayfield, Moscow, East Moxie and
The Forks Plantation.

This also includes...
  Moxie Bald Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4529 6970 4523 6969 4512 6966 4508 6986
      4525 6994 4532 6971
TIME...MOT...LOC 1815Z 259DEG 13KT 4519 6986

Kimble

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningGYXCoos34 min
Jul 28, 4:13 PM EDTSpecial Weather StatementGYXCoos32 min
Jul 28, 5:08 PM EDTSpecial Weather StatementGYXCoos37 min

Nearby

Flash Flood Warnings in New Hampshire, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.